ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO137

Acute Tubulointerstitial Nephritis Associated with a Vaccination of Japanese Encephalitis Virus: A Case Study

Session Information

Category: Trainee Case Report

  • 103 AKI: Mechanisms

Authors

  • Nakano, Keisuke, Niigata University, Niigata, Japan
  • Iida, Tomomichi, Niigata University, Niigata, Japan
  • Hosojima, Michihiro, Niigata University, Niigata, Japan
  • Chu, Guili, Niigata University, Niigata, Japan
  • Hosaka, Kiyoko, Niigata University, Niigata, Japan
  • Ito, Yumi, Niigata University, Niigata, Japan
  • Yamamoto, Suguru, Niigata University, Niigata, Japan
  • Goto, Shin, Niigata University, Niigata, Japan
  • Narita, Ichiei, Niigata University, Niigata, Japan
Introduction

Common causes of acute tubulointerstitial nephritis (ATIN) include infectious diseases, collagen diseases, sarcoidosis, or a reaction to certain drugs (e.g., nonsteroidal anti-inflammatory drugs, antibiotics). In Asia, according to frequency and severity, Japanese encephalitis virus (JEV) is the most important cause of viral encephalitis and vaccinations are recommended at ages 3, 9, and 17 years in Japan.

Case Description

A 17-year-old healthy Japanese male received the JEV vaccine in September, 2018. He was not on any previous medications. A few days after vaccination, he began to feel fatigue. He underwent a check-up at a local clinic and was diagnosed as having acute kidney injury (serum creatinine [Cr] 2.91=mg/dl). He was admitted to our hospital for further examination. Upon admission, laboratory tests revealed the following values: serum Cr=4.41 mg/dl, urinary protein=0.22 g/day, urine sediment erythrocytes=<1/HPF, and urinary β2-microglobulin=12,034 ng/ml. Gallium scintigraphy showed uptake in the bilateral kidneys. Renal biopsy showed almost normal glomeruli. We observed inflammatory cells and the infiltrate was mainly composed of lymphocytes and a few eosinophils, with a granuloma formation in the interstitium. The proximal tubular epithelial cells also showed a moderate degree of atrophy and tubulitis. However, deposition of immunoglobulin and complements were not observed. Moreover, immunostaining showed a predominance of CD4-positive T cells in the interstitium. Finally, a drug lymphocyte stimulation test (DLST) for the JEV vaccination was positive. The patient received 500 mg methylprednisolone intravenously for 3 days, followed by oral prednisolone (40 mg/day). His serum Cr and urinary β2-microglobulin levels decreased by 2.51 mg/dl and 1,116 ng/ml, respectively.

Discussion

In this case, our findings suggest that the JEV vaccine is the cause of ATIN associated with a Type IV allergy. To our knowledge, this is the first report of ATIN associated with JEV vaccination. We should be aware of ATIN as a reaction to the JEV vaccination, in addition to other well-known side effect, such as acute disseminated encephalomyelitis.